One of my first experiences in working with older adults, in a retirement community where I could engage with them and learn from them on a day-to-day basis, started me on my journey in learning how adverse drug events (ADEs) are more common and potentially life-altering in more ways than I could have imagined. I was talking with a resident at a diabetes support group I was leading and coaching him on the need to take a statin to lower his cholesterol, since he was at high risk for a cardiovascular event such as a heart attack or stroke. He said he could not take a statin since the one he tried caused him to be “goofy and loopy” and that he experienced “memory loss”. I said, “Balderdash”! I suggested he talk with his MD about trying another statin. Weeks later, at another meeting, he expressed the same symptoms after starting a different statin. I then started to listen to him, that is I started to take his complaint seriously, that he might actually be reporting a side-effect to a medication that is real. I then returned to the office and poured through the literature. What I found was interesting, to say the least.
One study was an accumulation of case reports of people who had experienced memory loss, amnesia, or other similar cognitive changes from taking a statin. Although case reports are not as strong as large, double-blinded, randomized trials, I started to believe there may be something to this reported adverse effect. As time has gone by there have been more studies on statins, with some saying there is no association with memory loss, and others stating a valid argument that there may be a problem in some individuals. One study struck particularly hard when it reported that several people had the diagnosis of Alzheimer’s disease removed from their medical record when the cause of their memory loss was verified as being from their statin. So let’s see, we can be falsely diagnosed with dementia all because of a drug, and worse yet, health care providers may not listen to the complaint nor believe that this association is real. What a shame.
Two studies I frequently refer to are based on patient reported symptoms of adverse drug events (side-effects warranting medical attention) and validate that people are fairly accurate in recognizing when an adverse effect is occurring. The first study, Adverse Drug Reactions in Elderly Patients as a Contributing Factor for Hospital Admission, BMJ Vol. 315, Oct. 25, 1997, measured that people are good at recognizing non-severe ADEs, but not severe ADEs, such as gastrointestinal bleeding. That would make sense, since a GI bleed can be without symptoms until it reaches the point at which life is in danger. However, when someone’s cognitive function is altered soon after starting a medication, that association is rather obvious. We need to listen and observe. In the above study, the measured sensitivity in people detecting ADEs was 0.70 and the specificity was 0.85, those numbers at the level found in many screening tools health care providers rely upon.
Referring to the second study, Patient Reported Medication Symptoms in Primary Care, Archives of Internal Medicine, Vol. 165, Jan. 24, 2005, researchers measured that physicians in this study, which included four primary care practices, failed to change therapy in 48 cases of patient-reported symptoms and that this resulted in 31 ADEs (65% of 48 cases). Also of interest is that patients reported medication-related symptoms to the physicians only 69% of the time. So what can be gleaned from these studies is that we need to take seriously any change in function or how we feel as possibly being related to a medication, and act accordingly.
The concept that there is a strong probability that an ADE is being experienced based on reported symptoms is one principle used in the Naranjo Adverse Drug Reaction Probability Scale (Naranjo Scale). The strength of the probability that an ADE is occurring is strengthened as various criteria are met. For example, if the ADE starts soon after drug initiation, then there are assigned points. If the ADE subsides after the drug is stopped, there are more points assigned. If the ADE reappears after the drug is restarted, there are more points assigned. And there are other criteria, when met, that further increase the probability that and ADE is occurring. The final outcome is that an ADE is either definite, probable, possible or doubtful. This is what we have to work with in verifying likelihood of ADEs. What’s paramount in feeding this screening tool is the patient-reported symptoms, or those observed or measured. So where else can we find patient-reported symptoms of memory loss?
I sometimes visit the website www.askapatient.com. The reason I do is as stated above- I wish to listen and gather information so I can get as close to the truth as is possible. The website gives me a large number of people that are reporting adverse effects, or medication-related symptoms, that I can measure in terms of incidence, although there are limitations to these data. First about this website- People go to this site and report their experience under the specific drug name, whether it be positive, neutral or negative, on a scale of 1 to 5, 5 being the best experience. they can also enter their comments about their experience. This is where I went into two statins on this site, simvastatin and Lipitor, and searched the pages for “memory loss”.
There were 819 patient reviews for simvastatin and of those, 97 (11.84%) reported memory loss as a symptom. That doesn’t mean that is the incidence of memory loss because most everybody on this site has experienced a side-effect of some type and many do not report memory loss as an issue with statins. When searching Lipitor I found 996 reports and 122 (12.25%) had reports of memory loss. What does this mean? Can all these people be wrong? According to the literature, a large number are probably correct. In fact, many of these reports had people stopping the drug with memory loss resolving, kind of like strengthening the case as in the Naranjo Scale as stated above. When referring to other “studies”, since the incidence of memory loss from statins is probably “rare”, about 1% or less, studies that are not powered high enough, that is to say, with enough participants, are most likely not going to detect memory loss, but it appears that this may be a real problem.
So what to do? In geriatric pharmacy practice we play the role of “Colombo” the detective and suspect a drug as guilty until proven otherwise. Hence, it is appropriate to suspect a statin as causing memory loss until we prove otherwise. The potential negative outcome of not performing that due diligence is permanently altering someone’s life beyond their worst nightmare- being diagnosed with Alzheimer’s disease.